Strong Wind, Monroe
- When
- April 9, 8:00 AM EST to 5:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
Strong northwest winds behind a departing low pressure system produced wind gusts near 50 mph in Eastern Pennsylvania during the morning and afternoon of the 9th. In addition to downing weak trees, tree limbs and wires, the strong winds enhanced the spread of wildfires due to the recent dry weather and low relative humidity levels that day.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Strong northwest winds behind a departing low pressure system produced wind gusts near 50 mph in Eastern Pennsylvania during the morning and afternoon of the 9th. In addition to downing weak trees, tree limbs and wires, the strong winds enhanced the spread of wildfires due to the recent dry weather and low relative humidity levels that day. In Philadelphia, the winds hampered firefighters battling a blaze at a four-story vacant warehouse at the intersection of East York and Jasper Streets that eventually collapsed and killed two firefighters and injured two others. The fire went to five alarms and embers started fires at four nearby residences and a building housing a furniture store at Kensington and East Boston Streets. Approximately thirty-one homes were evacuated as a precaution. A temporary shelter was established at a nearby elementary school. The American Red Cross assisted six displaced persons.
Peak wind gusts included 52 mph in Mount Pocono (Monroe County), 51 mph at the Northeast Philadelphia Airport and Kennett Square (Chester County), 48 mph in Allentown (Lehigh County) and Newbold (Bucks County), 47 mph in Reading (Berks County), 46 mph in Doylestown and 44 mph at the Philadelphia International Airport. The strong winds were caused by the pressure difference between a low pressure system moving northeast through the Saint Lawrence Valley and a high pressure system building into the Northern Plains. The pressure difference (gradient) became weaker that late afternoon as the strong winds ceased.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 9, 3:40 AM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT MON APR 9 2012
.SYNOPSIS...
THE AREA WILL REMAIN BETWEEN HIGH PRESSURE TO THE WEST AND LOW
PRESSURE TO THE NORTHEAST THROUGH MID-WEEK. SEVERAL TROUGHS WILL
PASS DURING THIS PERIOD. THE LOW WILL THEN LIFT AWAY AND THE HIGH
WILL MOVE IN BY THE END OF THE WORK WEEK. A FRONTAL SYSTEM MAY
AFFECT OUR AREA OVER THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL PIN-WHEEL ACROSS THE FAR
NORTHEAST TODAY, WHICH WILL LEAD TO A STRONG WEST-NORTHWESTERLY FLOW
ACROSS THE AREA. A WEAK FRONTAL BOUNDARY/SURFACE TROUGH MAY CROSS
THE AREA LATE IN THE DAY, BUT BEFORE DOING SO, WINDS WILL BE QUITE
STRONG. 925 MB WINDS ARE FORECAST TO BE AROUND 30-40 KNOTS, WHILE
850 MB WINDS WILL BE AROUND 35-50 KNOTS. BY MID-MORNING, SOUNDINGS
INDICATE WE SHOULD BE MIXING UP TO AROUND 850 MB, AND EVEN THOUGH
THE WINDS DECREASE THROUGH THE DAY, SOUNDINGS INDICATE WE WILL
LIKELY MIX THROUGH 750-700 MB, WHICH SHOULD HELP KEEP STRONG WINDS
THROUGH MUCH OF THE AFTERNOON. EVEN IF WE DO NOT MIX WITH 100
PERCENT EFFICIENCY, WE SHOULD STILL GET ADVISORY LEVEL WIND GUSTS
/45-50 MPH/ STARTING THIS MORNING AND LASTING INTO THE AFTERNOON.
THEREFORE WE HAVE ISSUED A WIND ADVISORY FOR OUR ENTIRE AREA. OUR
SOUTHERN AREAS MAY HAVE WEAKER WIND GUSTS, BUT SHOULD STILL BE CLOSE
TO ADVISORY LEVELS. TEMPERATURES TODAY SHOULD BE WITHIN A FEW
DEGREES OF THE NORMAL. THERE IS A SLIGHT CHANCE OF PRECIPITATION FOR
OUR SOUTHERN AREAS LATE THIS AFTERNOON AS A WEAK SURFACE BOUNDARY
CROSSES THE AREA IN ADDITION TO A WEAK SHORT WAVE/VORT MAX, BUT THE
CHANCES ARE ONLY 20 PERCENT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
WINDS ARE EXPECTED TO BEGIN TO DIMINISH TOWARD SUNSET TONIGHT, BUT
MAY STILL BE GUSTY FOR A PERIOD OF TIME AFTER SUNSET. HOWEVER, THEY
SHOULD LOSE THEIR GUSTS OVERNIGHT, ALTHOUGH WE DO NOT EXPECT THEM TO
GO COMPLETELY LIGHT OR VARIABLE. ANOTHER WEAK SURFACE BOUNDARY IS
FORECAST TO CROSS THE AREA LATER THIS EVENING, WHILE A SHORT
WAVE/VORT MAX CROSSES THE AREA AS WELL. THIS MAY BRING IN SOME LIGHT
PRECIPITATION TO THE AREA LATER THIS EVENING INTO THE OVERNIGHT
HOURS. RIGHT NOW, THE BEST PROBABILITY IS ACROSS THE SOUTHERN HALF
OF THE CWA, ALTHOUGH IT IS ONLY ABOUT A 30-40 PERCENT CHANCE. ANY
PRECIPITATION WOULD BE APPRECIATED AT THIS POINT HOWEVER.
TEMPERATURES TONIGHT SHOULD BE SEASONABLY COOL, AND END UP WITHIN A
FEW DEGREES OF THE NORMAL.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THERE MAINLY IS CONTINUITY IN THE LONG TERM. WE ARE CARRYING
SLIGHT CHANCE POPS ON TUESDAY AS ANOTHER SURFACE TROUGH MOVES
ACROSS THE AREA WITH THE BULK OF THE MID TO UPPER LEVEL ENERGY
PASSING TO OUR SOUTH. WE ARE KEEPING TUESDAY NIGHT DRY AHEAD OF
THE SHARPENING MID LEVEL VORTEX. THAT MOVES IN ON WEDNESDAY, AND
BY THE END OF THE DAY THE MAIN AXIS IS OVERHEAD OR JUST TO OUR
EAST. THE AMERICAN MODELS KEEP MORE INSTABILITY AND MOISTURE WITH
THE MID LEVEL LOW AS IT ROTATES THROUGH. THE ECMWF, ALTHOUGH IT
HAS THE H7 TO H5 LAPSE RATE STEEPENING DURING THE COURSE OF THE
DAY, DIFFERS FROM THE AMERICAN MODELS BY SHIFTING MORE
EMPHATICALLY THE 1 KM MUCAPES AND MOISTURE TO OFF THE COAST WHERE
THE UPPER JET ENERGY AND LOW LEVEL CYCLOGENESIS ARE. THEY ALL GIVE
SOME PRECIPITATION OVER MOST OR ALL OF THE FORECAST AREA, BUT THE
ECMWF IS STINGIEST (AND NONE ARE VERY WET). WE ARE GOING WITH
MODERATE CHANCE POPS AND HAVE A SLIGHT CHANCE OF THUNDER OVER ALL
OF THE FORECAST AREA. THE POPS ARE ABOVE STAT GUIDANCE. WE KEEP A
SLIGHT CHANCE SOUTHEAST ON WEDNESDAY NIGHT, AND THEN MAINTAIN A
SLIGHT CHANCE ON THURSDAY AS ONE MORE WEAK TROUGH ROTATES THROUGH
ON THURSDAY. THE MODELS, AS IS TO BE EXPECTED, ARE NOT IN GOOD
AGREEMENT REGARDING THE POTENTIAL WEEKEND SYSTEM, AND WE SEE NO
REASON TO TINKER BASED ON THEIR LATEST VAGARIES.
WINDS THROUGH THIS PERIOD WILL GRADUALLY DIMINISH, ALTHOUGH
TUESDAY STILL LOOKS TO BE A BREEZY DAY. TEMPERATURES WILL START A
BIT BELOW NORMAL, BUT LOOK TO RISE TO ABOVE NORMAL BY THE END OF
THE WORK WEEK. WEEKEND TEMPERATURES ARE DEPENDENT ON IF AND HOW
THE POTENTIAL FRONTAL SYSTEM AFFECTS US.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS CONTINUE TO BE FORECAST FOR ALL TAF SITES TODAY.
THERE IS A SMALL CHANCE OF PRECIPITATION THIS EVENING AND TONIGHT,
MAINLY FOR THE SOUTHERN HALF OF THE AREA, BUT NOTHING WAS INCLUDED
IN THE TAFS AT THIS TIME DUE TO THE UNCERTAINTY. THE MAIN ASPECT OF
THE FORECAST WILL BE THE WIND. WINDS WILL REMAIN GUSTY THROUGH THE
PERIOD, AND WILL BEGIN TO SIGNIFICANTLY INCREASE IN SPEED AND
DURATION AFTER SUNRISE. WINDS WILL INCREASE TO 20-25 KNOTS
SUSTAINED, WITH FREQUENT GUSTS 30-35 KNOTS WITH HIGHER BRIEF PEAKS.
THE WIND WILL BEGIN TO SUBSIDE AFTER SUNSET TONIGHT, WHICH IS WHEN
THE BEST PROBABILITY OF PRECIPITATION WILL BE.
OUTLOOK...
TUESDAY...VFR WITH A MODERATELY GUSTY WEST WIND AND A CHANCE OF
BRIEF MVFR CONDITIONS IN TRANSIENT SHOWERS.
TUESDAY NIGHT...VFR.
WEDNESDAY...POSSIBLE MVFR CONDITIONS IN SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS.
WEDNESDAY NIGHT AND THURSDAY...VFR WITH A CHANCE OF BRIEF MVFR
CONDITIONS IN TRANSIENT SHOWERS.
THURSDAY NIGHT AND FRIDAY...VFR.
&&
.MARINE...
WE HAVE DECIDED TO PUT UP A GALE WARNING FOR ALL MARINE ZONES TODAY.
WINDS ABOVE THE SURFACE ARE VERY STRONG, 34+ KNOTS ARE ONLY ABOUT
2,000 FEET ABOVE THE SURFACE. WHILE THESE WINDS MAY NOT MIX DOWN
ACROSS THE ENTIRE COASTAL WATERS, ESPECIALLY THE FARTHER OUT ONE
GOES SINCE THE OCEAN WILL BE COOLER THAN THE AIR ABOVE IT, THE WATERS
IMMEDIATELY ADJACENT TO THE COAST WILL LIKELY BE QUITE GUSTY AS THE
SUN RISES AND BEGINS TO MIX DOWN THE STRONG WINDS. THE GALE WARNING
WILL BE IN EFFECT THROUGH THE DAY, AND ONCE THE WARNING COMES DOWN,
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR A PERIOD OF TIME
THIS EVENING.
OUTLOOK...
WINDS AND SEAS ARE EXPECTED TO STILL BE AT ADVISORY LEVELS OVER
AT LEAST THE OCEAN WATERS ON TUESDAY NIGHT, BUT BY THEN THEY WILL
HAVE BEGUN TO DIMINISH/SUBSIDE GRADUALLY (ALBEIT SOMEWHAT UNSTEADILY).
THE DEVELOPMENT OF LOW PRESSURE WELL OFF THE COAST ON WEDNESDAY
WILL BE RESPONSIBLE FOR THAT UNSTEADINESS, BUT WE ARE KEEPING
WINDS AND SEAS BELOW ADVISORY LEVELS FROM LATE WEDNESDAY THROUGH
EARLY THURSDAY FOR NOW. WE FORECAST CONDITIONS THAT ARE SOLIDLY
BELOW ADVISORY CRITERIA FROM LATE THURSDAY THROUGH FRIDAY.
&&
.FIRE WEATHER...
A RED FLAG WARNING REMAINS IN EFFECT TODAY SINCE RELATIVE HUMIDITIES
ARE EXPECTED TO DROP BELOW 30 PERCENT, WHILE WINDS ARE EXPECTED TO
GUST IN EXCESS 30-40 MPH WITH BRIEF HIGHER PEAK GUSTS. WITH NO RAIN
IN THE LAST WEEK, FUELS REMAIN VERY DRY.
WINDS WILL STILL BE GUSTY FOR TUESDAY AND WEDNESDAY, BUT SINCE THE
TEMPERATURES WILL BE COOLING AND THERE MAY BE A FAR AMOUNT OF CLOUD
COVER, WE ARE NOT CONFIDENT IF RELATIVE HUMIDITY LEVELS WILL FALL TO
CRITICAL LEVELS. ALSO, THERE IS A CHANCE OF RAIN EACH DAY, WITH
WEDNESDAY BEING THE GREATEST CHANCE.
&&
.TIDES/COASTAL FLOODING...
WITH THE STRONG WESTERLY WINDS, WE ARE NOT CONCERNED WITH THE HIGH
TIDES NOW, RATHER THE LOW TIDES. WE ARE NOT EXPECTING BLOW-OUT TIDES
AT THIS TIME, BUT WE WILL NEED TO MONITOR THE LOW TIDE LATE THIS
AFTERNOON INTO THIS EVENING AS WE WILL LIKELY HAVE NEGATIVE
ANOMALIES WHICH MAY LEAD TO CLOSE TO BLOW-OUT TIDES.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR PAZ054-055-060>062-067>071.
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM EDT THIS EVENING
FOR PAZ054-055-060>062-067>071.
NJ...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR NJZ001-007>010-012>027.
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM EDT THIS EVENING
FOR NJZ001-007>010-012>027.
DE...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR DEZ001>004.
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM EDT THIS EVENING
FOR DEZ001>004.
MD...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR MDZ008-012-015-019-020.
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM EDT THIS EVENING
FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ430-431-
450>455.
&&
SYNOPSIS...DELISI
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...DELISI
AVIATION...ROBERTSON/DELISI
MARINE...ROBERTSON/DELISI
FIRE WEATHER...ROBERTSON
TIDES/COASTAL FLOODING...ROBERTSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 449 AM EDT MON APR 9 2012 NJZ001-PAZ054-055-101000- SUSSEX-CARBON-MONROE- 449 AM EDT MON APR 9 2012 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. RED FLAG WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ENHANCED FIRE WEATHER CONDITIONS ARE QUITE POSSIBLE AGAIN ON TUESDAY. OVERNIGHT MINIMUM TEMPERATURES MAY DROP BELOW THE FREEZING MARK FOR SEVERAL DAYS BEGINNING EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062- 067>071-101000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY- BUCKS-DELAWARE-PHILADELPHIA- 449 AM EDT MON APR 9 2012 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. RED FLAG WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ENHANCED FIRE WEATHER CONDITIONS ARE QUITE POSSIBLE AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-101000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 449 AM EDT MON APR 9 2012 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. NEAR BLOWOUT TIDES ARE POSSIBLE WITH THE LATE AFTERNOON AND EVENING LOW TIDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
10 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377902, 377904, 377906, 377907, 377909, 377901, 377911, 377913, 377914, 377915.